Wyoming, 2021

High Wind in Wyoming, May 23, 2021

May 23, 2021 · NWS CYS · 2 events in 2 counties and zones

High winds were measured across portions of Carbon and Albany Counties the afternoon of the 23rd. The Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the peak gust at 67 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured across portions of Carbon and Albany Counties the afternoon of the 23rd. The Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the peak gust at 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 11:05 AM MST, 10 minutes earlier.

Area forecast discussion, May 23, 11:05 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1205 PM MDT Sun May 23 2021

.SHORT TERM...(Today through Monday night)
Issued at 330 AM MDT Sun May 23 2021

Lots of "fun" weather in store for southeastern Wyoming and the
Nebraska Panhandle in the short term, so let's break it down shall
we...

Sunday: Latest KCYS radar and GOES-E satellite scanning pockets of
low clouds/fog and showers and thunderstorms across the forecast
area. Compared to the last couple days, CAMS and other high-res
guidance has the low clouds and fog lifting shortly after sunrise
this morning. In agreement with the CONSSHORT of a slight
improvement after rain showers across Laramie County but
transitioning back to fog and low clouds till around 8 AM MDT in
agreement with Dense Fog Advisory in effect. This will allow for
ample daytime heating as current stationary front to the south of
the WY/CO border begins to transition to a warm front as an
surface low develops to our north across the western SD border. As
the low digs into the western Great Plains today, stacked omega
fields and pressure gradients in our western portion of the
forecast area will see an uptick in winds beginning later this
morning through the early evening to warrant a High Wind Warning
from 9 AM MDT to 9 PM MDT. Cross- section of the GFS over Elk
Mountain this afternoon around 3 PM MDT had a 40 kt wind speed
just above the surface with other guidance in fair agreement for
wind speeds into the 40s and gusting to 60 mph.

Turning attention to the eastern portion of our forecast area in
the Nebraska Panhandle and east of the Laramie Range in
southeastern Wyoming, we start with an enhanced risk for severe
weather this afternoon from the SPC. CAMS continue solutions seen
yesterday with initial discrete supercell with hail up to ping
pong ball size,perhaps larger, transitioning to linear feature
with main threat being wind gusts likely in excess of 70 mph.
Line feature will stretch from Black Hills in SD down to near the
CO/NE border. Initial storm development over the Laramie Range
between 11 AM and 1 PM MDT before development over the high plains
after 1 PM. Between 1 PM and 4 PM, storm nature will be mainly
discrete supercells as model solutions have around 1500-2000 J/kg
of MLCAPE and decent mid level lapse rates of around 7 deg/km.
Between 4 PM and 8 PM will see the linear convective storm move
across the NE Panhandle with severe wind gusts and perhaps a quick
QLCS tornado that cannot be ruled out. Strong low level shear in
excess of 50 kt coupled with initial strong DCAPE values and cold
pooling will make for strong to severe outflow winds. Convection
is expected to end shortly around and after 8 PM as convective
ingredients are tapped out and low digs into the Dakotas. Highs
today from the upper 50s to middle 60s in WY and upper 60s to
middle 70s in the Ne Panhandle.

Monday: As low pressure continues into the Dakotas and Canadian
Great Plains, height rises in its wake will dry out the region as
gusty winds are expected once more across northern portions of
Albany and Carbon Counties along with much of the lower elevations
in Converse County. Confidence is low for seeing wind gusts in
excess of 60 mph though frequent gusts into the upper 40s and low
50s are certainly a possibility. Will need to continue monitoring
trends and gradients with next couple runs should speeds increase
to warrant headlines tomorrow. Highs will be a few degrees cooler
across the NE Panhandle and southeastern WY from the low 60s to
low 70s for many.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 AM MDT Sun May 23 2021

Could still be a bit windy Tuesday with low pressure passing
north of the Cheyenne CWA. For the most part though...winds will
be on the decrease as the low tracks east into the northern
plains. Shortwave ridge moves through during the afternoon with
700mb temperatures climbing from +2C Tuesday morning to near +10C
by evening.

Next chance for any showers/thunderstorms looks to be Wednesday as
backdoor cold front moves into the area from the northeast. Did go
high on PoPs Wednesday afternoon as both the GFS and ECMWF showing
pretty good agreement on location of QPF over the Panhandle to the
I-25 corridor in southeast Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun May 23 2021

The main concern this afternoon is the potential for a line of
thunderstorms to develop across the area and push east across the
Nebraska panhandle this afternoon between 21Z-01z. Latest radar
loop was already showing the convection developing across the
Laramie range along the frontal boundary. This boundary will
continue to push east during the remainder of the afternoon into
the early evening. A few supercells could also develop ahead of
the line in the Nebraska panhandle with the main threat from this
line of storms being large hail up to ping pong size and severe
wind gusts up to 60 mph. A few tornadoes can also not be ruled
out especially in the supercells in the Nebraska panhandle where
the tornado thereat is greater.

&&

.FIRE WEATHER...
Issued at 226 AM MDT Sun May 23 2021

Increased winds across the western portions of the forecast area
today with High Wind Warnings going into effect later this
morning. East of the Laramie Range in southeastern Wyoming and the
Nebraska Panhandle, chances again this afternoon and evening for
showers and thunderstorms and wetting rains. Elevated to critical
fire weather conditions stay as the norm for areas west of the
Laramie Range through the week but with fuels in green-up, fire
weather concerns will remain low unless status changes.
Precipitation returns after a dry Monday late Tuesday in northern
portions of forecast area with near-daily chances through Thursday
in the afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ104-105-109-
     110.

NE...None.
&&

SHORT TERM...WM
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...WM
Hazardous weather outlook, May 23, 2:31 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
331 AM MDT Sun May 23 2021

WYZ111>115-231415-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
331 AM MDT Sun May 23 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Breezy conditions with wind gusts in excess of 40 mph possible
along with afternoon showers and thunderstorms. Small hail,
occasional lightning and gusty thunderstorm winds possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday. Some
may be on the strong side with gusty winds, frequent lightning
and small hail.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, and flooding to the Cheyenne, Wyoming National Weather
Service.

WYZ104-105-109-110-231415-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
331 AM MDT Sun May 23 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warning goes in effect from 9 AM MDT this morning
through 9 PM MDT for 60 mph wind gusts with sustained southwest
winds 30-40 mph.

Afternoon showers and thunderstorms with small hail, occasional
lightning and gusty thunderstorm winds possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Breezy conditions again Monday with wind gusts in excess of 40 mph
likely.

Showers and thunderstorms possible Wednesday through Friday. Some
may be on the strong side with gusty winds, frequent lightning
and small hail.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, and flooding to the Cheyenne, Wyoming National Weather
Service.

WYZ116-117-231415-
South Laramie Range-South Laramie Range Foothills-
331 AM MDT Sun May 23 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Dense Fog Advisory remains in effect through 8 AM MDT for areas of
fog under 1 mile visibility.

Strong to possible severe thunderstorms with severe hail, damaging
wind gusts and frequent lightning possible this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday. Some
may be on the strong side with gusty winds, frequent lightning
and small hail.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, and flooding to the Cheyenne, Wyoming National Weather
Service.

NEZ002-003-019>021-054-055-095-096-231415-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
331 AM MDT Sun May 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms expected this afternoon and early evening
with initial discrete supercells with severe to large hail
and gusty winds transitioning to linear, straight-lined winds up
to 70 mph. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday. Some
may be on the strong side with gusty winds, frequent lightning
and small hail.

.Spotter information statement...

Spotter activation expected to be needed today.

WYZ101>103-106>108-118-119-231415-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
331 AM MDT Sun May 23 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms expected this afternoon with discrete storms
and supercells with severe to large hail and gusty winds up to 60
mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday. Some
may be on the strong side with gusty winds, frequent lightning
and small hail.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, and flooding to the Cheyenne, Wyoming National Weather
Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
May 23, 11:15 AM MST to 1:15 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Seminoe Dam sensor measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
May 23, 2:46 PM MST to 5:52 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950723, 950722.